California, 2004

High Surf in California, January 2, 2004

January 2, 2004 · NWS EKA · 1 event in 1 county or zone

Family passing through area stopped for lunch. While playing near the water a large wave pulled several family members into the water.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Family passing through area stopped for lunch. While playing near the water a large wave pulled several family members into the water. 38 year old was attempting to rescue the 8 year old boy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 2, 9:10 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 2, 9:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
910 AM PST FRI JAN 2 2004

.DISCUSSION...LARGE COLD UPPER TROUGH DEPICTED NICELY IN IR
SATELLITE IMAGES THIS MORNING. GFS SHOWS STRONG UPPER JET IN PLACE
OVER NORTHERN CALIFORNIA...WITH 120 KT JET CORE CURRENTLY OVER
MENDOCINO COUNTY.  THE SURFACE REFLECTION OF THE JET FEATURES A
TROUGH CROSSING THE NORTHERN CALIF COAST AT 15Z...WITH PRECIP
MAXIMUM OVER SOUTHEAST HUMBOLDT COUNTY...EXTENDING INTO TRINITY AND
MENDOCINO. THIS MATCHES WELL WITH SPOTTER REPORTS...INCLUDING 13
INCHES OF SNOW WEST OF RUTH LAKE...4 INCHES AT BROOK TRAILS...AND 8
INCHES AT HAYFORK...ALL BETWEEN 2100 AND 2800 FT. HOWEVER MOST
SPOTTER REPORTS INDICATE 5 TO 6 INCHES OF SNOW...PRODUCING A HIGH
END SNOW ADVISORY. IN ADDITION...SOME SHOWERS LOWERED SNOW LEVEL
CONSIDERABLY...WITH A TRACE REPORTED AT 400 FT AT ORLEANS AND .25
INCHES REPORTED AT 925 FT IN THE POTTER VALLEY IN MENDOCINO. EXPECT
THIS TYPE OF ACTIVITY TO CONTINUE FOR THE NEXT FEW HOURS...AS
SURFACE TROUGH LINGERS OVER THE AREA THROUGH 18Z...AND SO HAVE
UPDATED SNOW ADVISORY TO INDICATE LOCALLY LOWER SNOW LEVELS AND
HIGHER ACCUMULATIONS AS HEALTHY SHOWERS CONTINUE THROUGH MIDDAY.
ALSO UPDATED ZONES TO INDICATE THE SAME. AFTER 21Z EXPECT SHOWERS TO
DIMINISH AS SURFACE RIDGING BUILDS RAPIDLY OVER THE AREA. ANOTHER
WEAK SURFACE TROUGH WILL IMMEDIATELY MOVE ACROSS THE REDWOOD COAST
AS A SECOND JET CORE ALOFT APPROACHES...HOWEVER PRESSURES REMAIN
FAIRLY HIGH WITH THIS FEATURE SO EXPECT ONLY LIGHT TO MODERATE
SHOWERS TONIGHT. CILIBERTI.

&&

.PREVIOUS DISCUSSION...COLD DEEP UPPER LEVEL TROUGH LIES OVER THE
CWA. SHORT WAVES EMBEDDED IN THE TROUGH WILL MOVE THROUGH THE REGION
TODAY AND SATURDAY RESULTING IN PERIODS OF RAIN OR SNOW SHOWERS. THE
FIRST SHORT WAVE AND ASSOCIATED SURFACE TROUGH WILL MOVE THROUGH
THIS MORNING.  WITH THE SNOW LEVEL RANGING FROM 1500 TO 2000 FEET IN
THE NORTHERN PART OF THE CWA...HAVE ISSUED A SNOW ADVISORY IN ZONES
3 UNTIL 100 PM FOR 2 TO 4 INCHES OF NEW SNOW. ANOTHER SHORT WAVE
WILL MOVE THROUGH SATURDAY AFTERNOON AND EARLY EVENING.  THE
SIGNIFICANT PRECIPITATION WILL REMAIN NORTH OF CAPE MENDOCINO. COLD
AIR FROM THIS LAST TROUGH WILL LOWER THE 850MB TEMPERATURES TO -6 TO
-7 OVER THE CWA FOR EARLY SUNDAY MORNING. SUNDAY THE UPPER LEVEL
TROUGH MOVES EAST...AND A WEAK RIDGE BUILDS OVER THE EASTERN
PACIFIC. SO A WARMING TREND FOR NORTHWEST CALIFORNIA. HOWEVER...WE
REMAIN IN NORTHWEST FLOW...THUS HAVE KEPT A CHANCE FOR SHOWERS IN
THE FORECAST FOR SUNDAY.  MONDAY A STRONG LOW PRESSURE SYSTEM MOVES
INTO NORTHERN OREGON.  THIS SYSTEM WILL BRING FURTHER WARMING TO
NORTHWEST CALIFORNIA...SO THE PRECIPITATION WILL BE AS RAIN.
TUESDAY THE UPPER LEVEL RIDGE BREAKS DOWN AND THE FLOW BECOMES
WESTERLY.  THEN ON WEDNESDAY AN UPPER LEVEL TROUGH DEEPENS ALONG
145W...RESULTING IN WARM, MOIST SOUTHWESTERLY FLOW INTO NORTHWEST
CALIFORNIA.  THUS HAVE KEPT RAIN IN THE FORECAST FOR NEXT WEEK.

&&

.SYNOPSIS...AN INFILTRATION OF VERY COLD AIR...ASSOCIATED WITH A
DEEPENING UPPER LEVEL TROUGH OVER THE REGION...CONTINUES TODAY. A
COUPLE OF WEAK DISTURBANCES WILL RIPPLE THROUGH THE TROUGH AND
TRIGGER ANOTHER DAY OF COLD...UNSTABLE SHOWERY WEATHER. BY
TONIGHT...SNOW LEVELS WILL DROP AS LOW AS 1500 FEET. A WEAK RIDGE
WILL BUILD ACROSS THE AREA SATURDAY. HOWEVER...UNSETTLED CONDITIONS
WILL REMAIN THROUGH THE WEEKEND...AS A NUMBER OF WEAK AND QUICK
MOVING DISTURBANCES TREK ACROSS THE REGION. ANOTHER IMPRESSIVE LOW
PRESSURE SYSTEM WILL APPROACH NORTHWEST CALIFORNIA MONDAY.

&&

.HYDROLOGY...THE RAIN DIMINISHED LATE THURSDAY MORNING...BECOMING
SCATTERED SHOWERS.  THUS RIVERS IN MENDOCINO COUNTY RECEDED BELOW
MONITOR STAGE.  IN HUMBOLDT COUNTY, THE EEL RIVER IS EXPECTED TO
CREST AT 15 FEET AT FERNBRIDGE TODAY...1 FOOT ABOVE MONITOR STAGE.
THEN WILL SLOWLY RECEDE TO 13 FEET ON MONDAY.  WITH THE EXTENDED
FORECAST CALLING FOR RAIN EACH DAY NEXT WEEK..FLOODING REMAINS A
DISTINCT POSSIBILITY.

.EKA WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY...CAZ003-004.
SMALL CRAFT ADVISORY...PT. ST GEORGE TO PT. ARENA...OUT 60NM.

&&

KENNEDY
Hazardous weather outlook, Jan 2, 5:20 AM PST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
520 AM PST FRI JAN 02 2004

CAZ001-031330
REDWOOD COAST-
520 AM PST FRI JAN 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FOR THIS MORNING FOR THE INTERIOR
MOUNTAINS AND HILLS OF NORTHWEST CALIFORNIA ABOVE 1500 FEET. 2 TO 4
INCHES OF NEW ACCUMULATION ARE LIKELY.

A FLOOD ADVISORY IS EFFECT FOR THE EEL RIVER AT FERNBRIDGE TODAY.
THE RIVER IS EXPECTED TO REACH 14 FEET...WHICH IS 6 FEET BELOW
FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A STRONG STORM WITH HEAVY RAIN AND MOUNTAIN SNOW SHOULD MOVE OVER
THE REGION MONDAY AND MONDAY NIGHT. STRONG WINDS WITH HEAVY SURF ARE
ALSO POSSIBLE WITH THE STORM.  THERE IS A RISK OF HEAVY RAIN
CONTINUING THROUGH NEXT WEEK AS PACIFIC MOISTURE CONTINUES TO
MOVE ACROSS THE AREA FROM THE SOUTHWEST.

CAZ002>004-076-031330
MENDOCINO COAST-NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO
INTERIOR-
520 AM PST FRI JAN 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FOR THIS MORNING FOR THE INTERIOR
MOUNTAINS AND HILLS OF NORTHWEST CALIFORNIA ABOVE 1500 FEET. 2 TO 4
INCHES OF NEW ACCUMULATION ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A STRONG STORM WITH HEAVY RAIN AND MOUNTAIN SNOW SHOULD MOVE OVER
THE REGION MONDAY AND MONDAY NIGHT. STRONG WINDS WITH HEAVY SURF ARE
ALSO POSSIBLE WITH THE STORM.  THERE IS A RISK OF HEAVY RAIN
CONTINUING THROUGH NEXT WEEK AS PACIFIC MOISTURE CONTINUES TO MOVE
ACROSS THE AREA FROM THE SOUTHWEST.

 CWS

Event by event

1 high surf. Local standard time, as filed.

High Surf, Redwood Coast

When
January 2, 12:00 PM PST
Where
Redwood Coast forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Redwood Coast2004-01-028MaleIn WaterDirect
High Surf, Redwood Coast2004-01-0238MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384217.